Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Hanford, CA

October 8, 2017

NWS Hanford, CA issued this red flag warning at Oct 8, 2017, 3:40 AM PDT. It took effect at Oct 9, 2017, 2:00 AM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 3:40 AM PDT (10:40 UTC)
In effect from
Oct 9, 2017, 2:00 AM PDT
Expired
Oct 9, 2017, 11:00 PM PDT
In force
21 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

110 
WWUS86 KHNX 081040
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
340 AM PDT Sun Oct 8 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS
ON MONDAY...

.Gusty easterly winds are expected to develop early
Monday morning combined with low relative humidity
over the mountains in Kern County. Prone areas will
include, but will not be limited to, below west-facing
passes and exposed ridge tops.

CAZ295-082100-
/O.NEW.KHNX.FW.W.0002.171009T0900Z-171010T0600Z/
Kern County Mountains-
340 AM PDT Sun Oct 8 2017

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 11 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
295...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 2 AM to 11 PM PDT Monday. 

* AFFECTED AREA...Kern County mountain areas, mainly over
  ridge tops and below west-facing passes.

* WIND...East 25 to 35 mph with gusts to 50 mph. Strongest winds
  are expected mainly during the late morning into the afternoon
  and diminish during Monday evening.

* HUMIDITY...Lowering to 10 to 15 percent, with the lowest values 
  expected during the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
5 follow-up statements
744 
WWUS86 KHNX 082035
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
135 PM PDT Sun Oct 8 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS ON MONDAY...

.Strong and gusty easterly winds and low humidities are
expected over the Kern County mountains overnight through
Monday evening. The strongest winds are likely in east to west 
oriented canyons and passes and over exposed summits.

CAZ295-090445-
/O.CON.KHNX.FW.W.0002.171009T0900Z-171010T0600Z/
Kern County Mountains-
135 PM PDT Sun Oct 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 295...

* AFFECTED AREA...East to west oriented canyons and mountain
  passes in addition to exposed ridges.  

* WIND...East 25 to 35 mph with gusts to 55 mph.  

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. 
  
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
540 
WWUS86 KHNX 090522
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1022 PM PDT Sun Oct 8 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS ON MONDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains through Monday evening. The 
strongest winds are likely in east to west oriented canyons and 
passes and over exposed summits.

CAZ295-091330-
/O.CON.KHNX.FW.W.0002.171009T0900Z-171010T0600Z/
Kern County Mountains-
1022 PM PDT Sun Oct 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 295...

* AFFECTED AREA...East to west oriented canyons and mountain 
  passes in addition to exposed ridges. 

* WIND...East 25 to 35 mph with gusts to 55 mph.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
104 
WWUS86 KHNX 091329
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
629 AM PDT Mon Oct 9 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS TODAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains through this evening. The 
strongest winds are likely in east to west oriented canyons and 
passes and over exposed summits.

CAZ295-092200-
/O.CON.KHNX.FW.W.0002.000000T0000Z-171010T0600Z/
Kern County Mountains-
629 AM PDT Mon Oct 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 295...

* AFFECTED AREA...East to west oriented canyons and mountain 
  passes in addition to exposed ridges. 

* WIND...East 25 to 35 mph with gusts to 55 mph.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
660 
WWUS86 KHNX 092133
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
233 PM PDT Mon Oct 9 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS UNTIL 11PM
TONIGHT...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains through this evening. The
strongest winds are likely in east to west oriented canyons and
passes and over exposed summits.

CAZ295-100600-
/O.CON.KHNX.FW.W.0002.000000T0000Z-171010T0600Z/
Kern County Mountains-
233 PM PDT Mon Oct 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 295...

* AFFECTED AREA...East to west oriented canyons and mountain 
  passes in addition to exposed ridges. 

* WIND...East 25 to 35 mph with gusts to 55 mph.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JDB
120 
WWUS86 KHNX 100556
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1056 PM PDT Mon Oct 9 2017

CAZ295-100700-
/O.EXP.KHNX.FW.W.0002.000000T0000Z-171010T0600Z/
Kern County Mountains-
1056 PM PDT Mon Oct 9 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
295...

Winds have decreased and will diminish overnight while humidities
rise across the Kern County Mountains. As a result, critical fire
weather conditions are no longer anticiapted and the Red Flag 
Warning issued earlier for the Kern County Mountains will be
allowed to expire.

$$

DS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Oct 7, 2:30 PM PDT, 13 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 2:30 PM PDT, 13 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
230 PM PDT Sat Oct 7 2017

.SYNOPSIS...Dry weather is expected over the central California
interior for the next several days. Sunday and Columbus Day will
be cooler. Gusty east winds will impact much of Kern county
Sunday night through at least midday Monday with areas of blowing
dust in the southern San Joaquin Valley.

&&

.DISCUSSION...Sunny skies rule the central California interior
again this afternoon and the sun is warming temperatures to toasty
levels in the San Joaquin Valley, lower foothills and the Kern
county desert. A cooler air mass is on its way, though, and it
will make inroads into the CWA Sunday afternoon and Sunday night
behind a dry cold front. Northerly winds will become gusty in the
wake of this cold front from Merced county southward over the
western half of the San Joaquin Valley Sunday afternoon and also
in the Indian Wells Valley by Sunday evening. Winds will trend
offshore across central California Sunday night as a surface high
pressure system (1035 mb) settles over Idaho. Synoptically, this
will be a favorable set up for brisk easterly winds to occur
through east to west oriented canyons and passes in the Kern county
mountains Sunday night into Columbus Day. Those easterly winds will
downslope into the south end of the San Joaquin Valley and become
gusty later Sunday night through the morning hours Columbus Day
and may be accompanied by blowing dust and a noticeable drop in
humidity. The models haven't been very consistent with this idea,
so until our confidence increases, we will hold off on the issuance
of any wind advisories for these areas and address it in our social
media venues for now. Otherwise, Columbus Day will be noticeably
cooler, especially in the Kern county desert, where high temps will
only be in the 70s.

Offshore winds will abate Monday afternoon as the surface high
weakens over Idaho and a short wave ridge aloft moves over central
California. Tuesday will become a little warmer, even though the
upper level ridge flattens out. An onshore flow will become
re-established across central California by the middle of next
week as an upper level trough moves into the Pacific Northwest.
Hence, Wednesday and Thursday will trend cooler again, ending up
slightly below mid October normals.

The models forecast another upper level trough to move into the
Pacific Northwest toward the end of next week into next weekend.
However, all of them have significantly differed on the track and
magnitude of this trough. The GFS is much deeper and farther
west than any of the other models, so if this solution ends up being
right, the weather across our CWA will become unsettled and much
cooler than we are currently forecasting.  Either way, temperatures
on days 6 and 7 will still average cooler than normal. That's a far
cry from this afternoon.

&&

.AVIATION...
VFR conditions will prevail across the Central CA interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...JDB
synopsis...Durfee

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:28 PM PDTWind AdvisoryHNX49 hr

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.